South Dakota, 2007

Hail in South Dakota, July 2, 2007

July 2, 2007 · NWS UNR · 4 events in 2 counties and zones

Severe thunderstorms developed over the northern and central Black Hills, dropping hail to the size of quarters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Severe thunderstorms developed over the northern and central Black Hills, dropping hail to the size of quarters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 2, 1:50 PM MST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 2, 1:50 PM MST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
250 PM MDT MON JUL 2 2007

.DISCUSSION...AT 19Z SFC ANALYSIS SHOWS SFC LOW EXTENDING FM
WRN WY SOUTHWEST INTO CENTRAL COLORADO. SFC BOUNDARY EXTENDS FM
THE LOW NE ACRS FAR NWRN NEB/SWRN SD INTO CENT SD...WITH ANOTHER
BOUNDARY EXTENDING NORTHWARED THRU CENTRAL MONTANA. ALOFT...UPPER
RIDGE REMAINS OVER REGION WITH S/W THAT PRODUCED THIS AMS PCPN
NOW IN CENTRAL SD.

EAST-SOUTHEAST SFC FLOW KEEPING TDS IN MID 50S/MID 60S ACRS WRN
SD AND NERN WY. LIS IN -3 TO -6 RANGE ACRS NERN WY/FAR WRN SD
WITH 700-500MB LAPSE RATES AROUND 8C. THIS ALONG WITH CAPE OF
1500-2000 J/KG AND SUFFICIENT SHEAR...MAY SEE A FEW SVR TSTMS
THRU 05Z OR SO IN NERN WY AS CONVECTION DVLPING ACRS BIG HORNS
MOVES EAST.

MAIN ACTION IS EXPECTED LATER TONIGHT AS S/W IN IDAHO CONTS TO MV
EAST AND LARGE SCALE ASCENT INCREASES ACROSS AREA. S/W SHLD BE
REACHING BIG HORNS BY 06Z AND ACRS NERN WY AFT 06Z AND INTO WRN
SD BY 12Z. STRONG THETA-E ADV AND LIFT AHEAD OF THIS WAVE FM 850
THRU 700 MB. AS LARGE SCALE ASCENT INCREASE STORMS MAY CONSOLIDATE
INTO MCS LATE TONIGHT...WITH THETA-E RIDGE SUGGESTING MCS WOULD
MOVE SE INTO WRN SD OVERNIGHT.

ON TUES...UPPER WAVE WILL CONTINUE ACRS WRN SD WITH MOST PCPN
OCCURRING DURING MORNING HOURS. MAY BE A LEFTOVR SHOWER/TSTMS AFT
18Z BUT WOULD EXPECT MOSTLY DRY ON BACKSIDE OF UPPER WAVE. MAY
BE A LEFTOVR SHWR IN SOUTH CENTRAL SD TUES EVENING.

FOR TUES NIGHT THRU WED NIGHT UPPER RIDGE WILL MOVE BACK INTO
THE NORTHERN PLAINS AND DOMINATE THE WEATHER. HIGHS WILL CONT
WELL INTO 90S ON WED ALONG WITH MAINLY DRY WX. MAY SEE AN ISOLD
TSTM IN NERN WY WED EVENING AS A WEAK S/W MVS THRU THE UPPER
RIDGE.

.EXTENDED...AN UPPER LEVEL RIDGE WILL DOMINATE THE FCST UNTIL
THE WEEKEND WHEN THE FLOW COLLASPES AND A SHORTWAVE PASSES THRU
THE AREA. CURRENT MODEL GUIDANCE BRINGS THE WAVE THRU SATURDAY
NIGHT AND SUN...SO ADJUSTED POPS TO REFLECT THIS TREND. EXPECT
TEMPERATURES TO REMAIN ABOVE AVERAGE THROUGH THE WEEKEND.

&&

.AVIATION...SOME SCATTERED THUNDERSTORMS ARE EXPECTED NORTH AND
EAST OF THE BLACK HILLS THROUGH TUESDAY AFTERNOON...OTHERWISE VFR
CONDITIONS SHOULD PREVAIL.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Jul 2, 6:02 AM MST, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
702 AM MDT MON JUL 2 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-031300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
702 AM MDT (802 AM CDT) MON JUL 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS FAR NORTHEAST
WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND TONIGHT. THE
MAIN THREATS FROM ANY SEVERE STORMS WILL BE LARGE HAIL AND STRONG
WIND GUSTS. AN ISOLATED TORNADO IS ALSO POSSIBLE...ESPECIALLY NORTH
OF THE BLACK HILLS.

A FRONTAL BOUNDARY WILL REMAIN NEARLY STATIONARY TODAY AND
TONIGHT ACROSS WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. AN
UPPER LEVEL DISTURBANCE WILL CONTINUE TO BRING SCATTERED SHOWERS AND
THUNDERSTORMS TO NORTHWEST SOUTH DAKOTA THIS MORNING BEFORE EXITING
THE AREA. SEVERE STORMS ARE UNLIKELY DURING THE MORNING. HOWEVER...
ADDITIONAL THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING AS
THE ATMOSPHERE DESTABILIZES AND WEAK UPPER LEVEL ENERGY INTERACTS
WITH THE FRONTAL BOUNDARY. THE BEST POTENTIAL FOR SEVERE STORMS WILL
BE FROM MID AFTERNOON THROUGH THE EVENING. NORTHWEST SOUTH DAKOTA
COULD SEE ADDITIONAL THUNDERSTORM ACTIVITY LATE TONIGHT AS STORMS
MOVE EAST ACROSS MONTANA AND INTO PARTS OF THE WESTERN DAKOTAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA
TUESDAY...MAINLY DURING THE DAYTIME HOURS. WIDESPREAD SEVERE STORMS
ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

The radar

The Rapid City radar (KUDX), 58 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Lawrence

When
July 2, 4:10 PM MST
Where
Lawrence County, 4 mi SW of Nemo
Measured
0.88 in hail
Reported by
Public
Coordinates
44.159, -103.557

Hail, Pennington

When
July 2, 4:26 PM MST to 4:36 PM MST
Where
Pennington County, Johnson Siding
Measured
1 in hail
Reported by
COOP Observer
Coordinates
44.080, -103.430

Hail, Pennington

When
July 2, 4:32 PM MST
Where
Pennington County, Pactola Reservoir
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.070, -103.480

Hail, Pennington

When
July 2, 4:49 PM MST
Where
Pennington County, Hisega
Measured
0.75 in hail
Reported by
Public
Coordinates
44.050, -103.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34115, 34117, 34118, 34119.